Alert archive / Kentucky / Flash Flood Warnings in 1998

Flash Flood Warning 15, NWS Jackson, KY

January 7, 1998Fleming County, Rowan County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jan 7, 1998, 9:28 PM EST for Fleming County, Rowan County, Kentucky. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 7, 1998, 9:28 PM EST (02:28 UTC)
Expired
Jan 7, 1998, 10:25 PM EST
In force
57 min
Issued by
NWS Jackson, KY
Area
Whole counties

Counties Fleming County, KY, Rowan County, KY

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.5 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 1998-01-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 1998-01-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
526 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJKL 080228
FFWJKL
KYC011-069-165-173-197-205-080325-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
928 PM EST WED JAN 7 1998

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 1025 PM EST
FOR PEOPLE IN THE FOLLOWING COUNTIES...

IN EAST CENTRAL KENTUCKY

   ...BATH
   ...MENIFEE
   ...MONTGOMERY
   ...POWELL

IN NORTHEAST KENTUCKY

   ...FLEMING
   ...ROWAN
 
AT 925 PM EST WIDESPREAD HEAVY RAIN HAD ENDED ACROSS EASTERN
KENTUCKY...BUT OCCASIONAL SHOWERS WILL CONTINUE THROUGH THE NIGHT.

THERE HAVE BEEN NUMEROUS REPORTS OF FLOODED ROADS THIS EVENING...AND
FLOOD WATERS WILL CONTINUE TO AFFECT SOME ROADS THROUGH THE EVENING.
SOME OF THE LARGER STREAMS WILL ALSO CONTINUE TO RISE EVEN THOUGH THE
WIDESPREAD HEAVY RAIN HAS ENDED.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

SBH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jan 7, 2:30 PM EST, 6 hours 58 minutes earlier.

Area forecast discussion, Jan 7, 2:30 PM EST, 6 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
230 PM EST WED JAN 7 1998

12Z PROG PKG SHOWS SYSTEM SLOWING DOWN WITH SIGNIFICANT MSTR
CONTINUING TO MOVE UP OVER SE KY. GOOD LIFT THROUGH 08/09Z THEN
BEGINNING DVM. THETA E RDG OVER EAST KENTUCKY TONIGHT WITH GREATER
THAN 1.0 IN PW THROUGH 08/12Z.

94E CALLING FOR FLASH FLOOD GUIDANCE TO BE EXCEEDED THROUGHOUT HSA
WITH 5 IN POSSIBLE OVER PART OF CUMBERLAND BASIN. EAST KENTUCKY
ALREADY SATURATED.

JKL 55/58/39/43 9542
LOZ 67/53/57-42 9422

MARSHALL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 9:28 PM ESTFlash Flood WarningJKLBath, Menifee, Montgomery, Powell57 min
Jan 8, 6:41 PM ESTSevere Thunderstorm WarningJKLBell, Knox49 min

Nearby

Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.